Skip to content
My WebMD Sign In, Sign Up
Tramadol and Hydrocodone
avatar
bpcookie posted:
Hello everyone, Ive been on many other pain meds. but the only ones that seem to help at all are Tramadol and Hydrocodone and usually only if I take them together. The problem is when I take them I have trouble sleeping. Hydrocodone causes me to be hyper. Kinda strange since it should cause me to be tired. So either I suffer and stay up all night with pain or I stay up all night because my pain meds cause me to be hyper. Its a no win situation for me. Last night I barely got any sleep, it was awful. Does this happen to anyone else?

Also Im an asthmatic and my pain meds cause me problems with my breathing. Tramadol can also cause me to hold my breath when I do fall asleep, resulting in me waking up suddenly. This can go on all night. uuuggghhh.

Ive tried other meds such as skellaxin, Ibprophen, Soma and Tizanadine, these dont help with the pain. Any suggestions?

Thank you and I hope everyone is well.
Reply
 
avatar
bj1208 responded:
HI BP -

when I was on Tramadol I had the problem where it made me hyper and also loss of appetite - I lost 25lbs in less than 2 months!!

My PCP noticed what was going on and took me off Tramadol as I was having a lot of side effects/allergic reactions

I would stop taking them together as the combination may have adverse reactions - which you are noticing.

I am assuming you are on the Tramadol ER - extended release form (usually 100mg) if not then possibly the 50mg ones - not sure how u are directed to take them but I would start doing it - avoid taking them less than an hour apart - so if you take the Tramadol as the main pain pill and take it at, lets say 7am and by 8am u are still having pains - wait another hour to take the breakthru pain med. or if possible wait another hour.

I know it can be horrible waiting for the meds to work but when you do have asthma problems and some of the effects are interfering with that I would think it's time you discuss this with the doc and a re-evaluation of meds need to be done.

Yea I know this is one thing we all hate, but we have to try different meds to see what's the right combo for us - just like trying to find the right diagnosis of back/neck sufferers and digging through the haystack looking for the needle, the same applies to pain meds - as we are not all alike - dang it would be so much easier if we were! LOL

But I truly think you need to discuss with your doc - he/she may need to look at what you are taking, what you have taken, etc., to see if there is something else that may work better. I would almost bet that the Tramadol is what is keeping you up at night - even though hydro's tend to make some hyper it's usually within the first couple of hours of taking it then it tapers off - that's how it use to be for me -

but do discuss with your doc - oh and the Soma and Tizanadine are muscle relaxers - Tizanadine used to knock me out so I had to stop taking it, plus the cost was ridiculous.

let us know what happens - take care - Joy
 
avatar
bpcookie replied to bj1208's response:
Hi hun, Ive talked to my specialist before about this problem and he cut my Tramadol 50mg down to Tramadol 37.5 mg. Tramadol 37.5 doesnt work for the pain though, so I was forced to use the Tramadol 50mg. Also told him that I sometimes have problems breathing when I take the Hydrocodone but he did not replace it with anything else. What I could really use is a good muscle relaxer since most of my problems is muscle pain. They have tried three muscle relaxers on me and they didnt work. Isnt there more than three muscle relaxers that they can try? They act like 3 is all there is.

Im used to having med. changes and med. combo changes. Being that Im Bipolar I had to go through 6 yrs of med. change combos until they got it right.

I have just fired my specialist and now have an appointment with a Physiatrist next month. I sure hope the Physiatrist can help me, but its getting to the point where I really dont think anyone can help.

Thanks for the info and your reply. I really appreciate it.


Helpful Tips

Try water therapy
I also have had surgery for L5S1,protruding disc for sciatic pain. Everything was fine for a year. Then the pain came back and the doctor ... More
Was this Helpful?
17 of 27 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Spine Center